June 25, 2014 — Over-the-counter acne medications have been linked to rare but potentially life-threatening allergic reactions.
The U.S. Food and Drug Administration (FDA) says it has received 131 reports of skin reactions from OTC acne drugs since 1969, most of which were reported after 2012. About half of cases were anaphylactic, meaning that patients also had respiratory or cardiovascular problems in addition to skin swelling, hives, flushing, and other symptoms.
In a Drug Safety Communication, the FDA warned:
“Consumers should stop using their topical acne product and seek emergency medical attention immediately if they experience hypersensitivity reactions such as throat tightness; difficulty breathing; feeling faint; or swelling of the eyes, face, lips, or tongue.”
The FDA urges consumers to perform a hypersensitivity reaction test before starting a new acne medication. You should apply a small amount of the product to one or two small affected areas of skin for three days. Only continue using the product if you do not have a skin reaction.
The allergic reactions may be due to benzoyl peroxide, salicylic acid, inactive ingredients, or a combination of ingredients in certain products. These ingredients are found in gels, lotions, face washes, solutions, cleaning pads, toners, face scrubs, and more.
Products of concern are marketed under many brands, including:
- Clean & Clear
- And more